Skip to content
Omnikalc

Lysholm knee scoring scale

Rate knee function out of 100 from limp, support, locking, instability, pain, swelling, stair climbing and squatting, as used after ligament injuries.

Updated on
Your inputs

Results

Lysholm score (0 to 100)

66

65 to 83: fair

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

The Lysholm knee scoring scale was published by Jack Lysholm and Jan Gillquist in 1982 to assess patients after knee ligament surgery and later revised by Tegner and Lysholm in 1985. It is one of the most common patient-reported outcome measures after anterior cruciate ligament injury, meniscus tears and other knee problems.

The eight items

Item Maximum points
Limp 5
Support (stick or crutches) 5
Locking 15
Instability (giving way) 25
Pain 25
Swelling 10
Stair climbing 10
Squatting 5

The total runs from 0 to 100. Instability and pain carry half of the weight, which reflects the original focus on ligament injuries.

Reading the score

Score Result
95 to 100 excellent
84 to 94 good
65 to 83 fair
under 65 poor

The score is most useful to follow one patient over time, for example before surgery and at 6 and 12 months, or to compare groups in a study. A change of about 10 points or more is generally considered meaningful for an individual.

Example

A person with no limp or support (5 + 5), a catching sensation (10), frequent giving way during sport (15), marked pain on hard exertion (15), swelling on hard exertion (6), slight trouble on stairs (6) and squatting (4) scores 66: a fair result.

Pairing with the Tegner activity scale

Because a sedentary person can score well simply by avoiding effort, the Lysholm score is often reported with the Tegner activity level, which rates the highest activity a person does, from 0 (sick leave or disability) to 10 (competitive sports such as soccer at a national level).

Limits

The scale is answered by the patient and has ceiling effects in active people. It was designed for ligament injuries and is less suited to osteoarthritis, where other questionnaires are often preferred. It does not replace an examination when the knee keeps giving way or locking.

Frequently asked questions

What is a good Lysholm score?

84 to 94 is good and 95 to 100 excellent.

What does the Lysholm score measure?

Knee function and symptoms, mainly after ligament injuries.

Which items weigh the most?

Instability and pain, at 25 points each.

What change in Lysholm score matters?

About 10 points or more for one person.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.